Pennsylvania, 2025

Flash Flooding in Pennsylvania, July 14, 2025

July 14, 2025 · NWS PBZ · 6 events in 2 counties and zones

A crossing mid-level shortwave supported development of showers and thunderstorms with 2000-3000 J/kg of MUCAPE and weak deep layer shear. 0 inches were more than sufficient for any thunderstorms to produce high rainfall rates and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A crossing mid-level shortwave supported development of showers and thunderstorms with 2000-3000 J/kg of MUCAPE and weak deep layer shear. Anomalously high PWAT values, even for July, up to 2.0 inches were more than sufficient for any thunderstorms to produce high rainfall rates and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 14, 2:31 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 14, 2:31 AM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
331 AM EDT Mon Jul 14 2025

.SYNOPSIS...
Scattered showers and thunderstorms associated with a
slow-moving boundary, bring a risk of isolated areas of
flooding, are expected this afternoon and evening. Relatively
drier conditions Tuesday. By midweek, heat, flooding and severe
weather concerns return to the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- A weak front approaches the area today from the west.
- Isolated to widely-scattered morning showers, followed by
  scattered afternoon thunderstorms mainly south of Pittsburgh.
- Seasonal daytime high temperatures followed by warm and humid
  nighttime lows.

---------------------------------------------------------------

A shortwave trough is still slated to cross the region today,
bringing a weak surface boundary with it. The trend in hi-res
models finally appears to more accurately resolve the slower-
than-originally-expected movement of the shortwave and
associated front. The result is higher rain chances farther
north and west than originally forecast. Expect a wave of
scattered showers to develop across most of the area along and
south of I-80 this morning, followed by a higher concentration
of thunderstorm activity near and southeast of Pittsburgh in the
afternoon/evening as the front begins to finally make its way
through.

We continue to see anomalously moist atmospheric conditions
ahead of the front, with NBM mean PWATs around 1.9" while the
25th and 75th percentiles are near 1.8" and 2.0", respectively.
This, coupled with slow storm motions, will support another low-
end flooding risk mainly south and east of Pittsburgh this
afternoon/evening where the greatest thunderstorm coverage and
heaviest downpours are expected. Meanwhile, instability and
DCAPE remain respectable enough to support a low-end downburst
wind threat in the strongest storms, again mainly south and east
of Pittsburgh this afternoon and evening. Thunderstorm activity
should wane after sunset with the loss of daytime heating,
though some isolated showers could continue (primarily along
and south of the slow- moving front) Monday night.

Seasonable afternoon high temperatures reach the mid 80s,
although sticky dewpoints near or above 70s will help heat
indices climb to around 90. The warm and humid overnights
continue Monday night, with lows staying in the upper 60s to
around 70.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
KEY MESSAGES:

- Warmer Tuesday with lower precipitation chances
- Heat Wednesday and Thursday

----------------------------------------------------------------

The weak front may have trouble clearing our region by Tuesday,
hanging up to the south of Pittsburgh in weak flow aloft. This may
result in another round of scattered diurnal convection along the
Appalachian Mountains in Fayette, Westmoreland, Preston, and Tucker
counties as well as other areas in northern West Virginia where PoPs
are around 35%-45% in areas where better low-level convergence is
suggested. Low end severe/flood risk may remain, if a bit lower than
Monday.

North of the stationary front, 500mb heights are forecast to build
back above 590dm warming temperatures. In these areas, NBM shows a
general 30%-50% chance of highs of 90 or higher, with 50%-70% chance
in valleys/urban areas. Heat index values may rise into the mid to
upper 90s as a result in these warmer locations. This will be
followed by another night with little relief from the warmth after
convection fades again, with most overnight lows/dewpoints 70F or a
bit higher.

Wednesday is expected to feel like the hottest day of the week as it
stands with the greatest extent of upper ridging an. There is a d
the strongest southwesterly flow. This will bring in moisture hiking
up the dew points which will increase the heat index. This explains
why the heat risk on Wednesday generally maximizes in the
moderate/major category, however, this threat will require no
afternoon rain/storms in any given area. For areas that do see
rain, there is some severe potential.

On Wednesday, subsidence in the upper-levels is undercut by warm,
moist southwest flow during a low to mid-level shortwave passage
south of the main surface front which may allow for a downburst wind
threat. This is highlighted in roughly 30% chance of severe within
70 miles of a point in CIPS analogs, however, CSU machine learning
is a bit less bullish in probabilities. As for flooding, PWATS will
be near the 90th percentile, though sfc to 500mb mean flow of 15kts
may hit that realizing a flood threat will rely on training.

Environmentally, the area will remain quite similar on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
KEY MESSAGES:

- Frontal passage on Friday will bring more seasonable temperatures.
- Forecast uncertainty increasing into the weekend.

-------------------------------------------------------------------

Friday's environment will remain quite similar to Thursday before
the main cold frontal passage. This will support non-zero severe
threats, and multiple rounds of diurnal storms will also increase
the flooding risk slightly.

Ensembles seem to be in relatively good agreement with a 500mb
trough moving across the region Friday. This will bring a cold front
with a more organized band of showers and thunderstorms through the
region Friday afternoon. As a result, high temperatures are expected
to cool closer to (but slightly above) the seasonal average and low
temperatures will drop below 70F.

There are some uncertainties in the strength and timing of this
500mb trough with ensembles showing the potential for it to be
weaker and slower than the mean flow. A weaker trough would bring
warmer temperatures while a slower trough could bring a higher
probability for precipitation. Currently, high temperatures should
remain in the mid-80s while low temperatures should stay below 70F
with precipitation remaining diurnally driven.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Beginning to see pockets of SCT/BKN stratocu form around the
area with cigs ranging from 3.5kft to 6kft AGL. Expecting at
least patchy fog to develop around 08z-12z and possibly for
these cigs to drop during that time as well. If this occurs, IFR
restrictions will be possible, especially in areas that saw
rainfall on Sunday. Additionally, seeing a few very isolated
showers form that could wander near or over a terminal or two
before sunrise, though impacts would be minimal and very brief
in nature based on recent obs from locations within these
showers.

The isolated to scattered convective activity continues on
Monday as a front very slowly makes its way into the local area
from the west. Increasing chances for scattered showers will
develop west to east after sunrise, followed by thunderstorm
potential in the late morning and afternoon. There's still low
confidence in how much coverage we will see, but latest guidance
continues to suggest the best rain chances are along and south
of the I-70 corridor with a more sparse coverage farther north
towards I-80. Local restrictions can be expected in and around
instances of heavy rainfall, but otherwise VFR will prevail
outside of convection throughout the day.

Patchy fog will once again be possible Monday night, especially
in any places that see rainfall in the afternoon and evening.

Outlook... Scattered diurnal convection now appears likely again
on Tuesday, potentially leading to brief restrictions during
the afternoon/evening hours. Localized morning fog also can't be
ruled out. Precipitation and restrictions become more
widespread on Wednesday and Thursday as southwest flow and
moisture increase.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...CL/Lupo
NEAR TERM...Cermak
SHORT TERM...CL/Lupo
LONG TERM...Lupo
AVIATION...Cermak
Hazardous weather outlook, Jul 14, 2:42 AM EST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
342 AM EDT Mon Jul 14 2025

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-150745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
342 AM EDT Mon Jul 14 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Stationary boundary with showers and thunderstorms developing south
of I-80 corridor. With plenty of moisture combined with slow storm
motion, there is an increased risk for localized flash flooding with
a Marginal risk outlook over northern West Virginia, southwestern
PA, and most of eastern OH.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat risk returns Tuesday. Severe weather and flooding concerns
return Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Lupo

The radar

The Pittsburgh radar (KPBZ), 34 km away, was scanning. The volume nearest the first event began at 11:39 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
July 14, 6:41 AM EST to 8:23 AM EST
Where
Allegheny County, 0.94 mi WSW of North Braddock to 0.9 mi WSW of North Braddock
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.415, -79.847

Report of flooded roadway at the intersection of Yost Boulevard and Ardmore Boulevard.

Flash Flood, Lawrence

When
July 14, 10:43 AM EST to 1:27 PM EST
Where
Lawrence County, 0.98 mi S of New Castle Jct to 1.04 mi SE of New Castle Jct
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.956, -80.347

Report of roadway flooding across Denny Drive.

Flash Flood, Lawrence

When
July 14, 10:48 AM EST to 1:27 PM EST
Where
Lawrence County, 0.67 mi WNW of Union Vly to 0.56 mi NW of Union Vly
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.934, -80.342

Flooding reported along Savannah Road with debris on the roadway.

Flash Flood, Lawrence

When
July 14, 11:04 AM EST to 1:27 PM EST
Where
Lawrence County, 0.53 mi SSE of Wiegletown to 1.08 mi SSE of Wiegletown
Cause
Heavy Rain
Reported by
Public
Coordinates
40.973, -80.267

Report stating that Old State Road is flooded.

Flash Flood, Lawrence

When
July 14, 11:57 AM EST to 1:27 PM EST
Where
Lawrence County, 0.77 mi ENE of New Castle Jct to 0.73 mi ENE of New Castle Jct
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.972, -80.335

Report of flooding along Pennsylvania Avenue.

Flash Flood, Lawrence

When
July 14, 1:22 PM EST to 1:27 PM EST
Where
Lawrence County, 1.23 mi NNE of Chewton to 1.19 mi NNE of Chewton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.897, -80.311

Report of flooding along Greenhouse Road just north of the intersection with Vinegar Valley Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271551, 1271552, 1271553, 1274624, 1274625, 1280539.